Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 24, NWS Jackson, MS

July 12, 2002Morehouse Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 12, 2002, 9:35 PM CDT for Morehouse Parish, Louisiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 9:35 PM CDT (02:35 UTC)
Expired
Jul 12, 2002, 11:30 PM CDT
In force
115 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Morehouse Parish, LA

The radar

The Shreveport radar (KSHV), 183 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 130235
FFWJAN
LAC067-130430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MOREHOUSE PARISH IN NORTHEAST LOUISIANA

* UNTIL 1130 PM CDT

* AT 930 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER WESTERN MOREHOUSE 
PARISH FROM NEAR PERRYVILLE NORTH TO THE ARKANSAS BORDER. THE STORMS 
CONTINUE TO REGENERATE OVER THIS AREA...WHERE RADAR INDICATES UP TO 
4 INCHES OF RAIN HAS ALREADY FALLEN SINCE 8 PM. ADDITIONAL HEAVY 
RAINFALL OF 1 TO 2 INCHES WILL CAUSE FLOODING OF CREEKS AND STREAMS 
IN THIS AREA. 

PERSONS SHOULD BE ESPECIALLY ALERT FOR FLOODED ROADS AND WASHED OUT 
BRIDGES IN THIS AREA. 

LAT...LON 3301 9206 3284 9207 3270 9204 3271 9188
          3286 9185 3301 9170

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:35 PM CDT, 7 hours earlier.

Area forecast discussion, Jul 12, 2:35 PM CDT, 7 hours before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 12 2002

MAIN FORECAST PROBLEM WILL CONTINUE TO BE COVERAGE AND INTENSITY OF
CONVECTION NEXT FEW DAYS.

MODELS IN GENERAL AGREEMENT THAT UPPER SYSTEM CURRENTLY OVER MO WILL
DROP SOUTH TO SOUTHWEST NEXT FEW DAYS. AVN A BIT MORE AGGRESSIVE IN
DROPPING SYSTEM MORE TO THE SW INTO SOUTHERN PLAINS AND CUTTING IT
OFF. THIS SEEMS REASONABLE BASED ON STRENGTH OF INTERMOUNTAIN WEST
UPPER RIDGE AND ASSOCIATED HEIGHT RISES. WILL GO WITH AVN THROUGH
THE PERIOD.

FOR TONIGHT...CONVECTIVE COMPLEX CONTINUES TO EVOLVE OVER NORTHERN
MS. AIRMASS TO THE SOUTH AND SOUTHWEST OF MCS IS QUITE UNSTABLE WITH
LI VALUES APPROACHING -10. EXPECT CONVECTION TO CONTINUE TO INCREASE
ACROSS FORECAST AREA INTO THE EARLY EVENING...AND THEN SLOWLY
DIMINISH WITH TIME AFTER SUNSET. AS IN PAST NIGHTS...A FEW ISOLATED
SHOWERS MAY LINGER THROUGH THE NIGHT AND/OR REDEVELOP EARLY IN THE
MORNING IN VERY TROPICAL ENVIRONMENT. MOST LIKELY AREA FOR THIS OVER
NORTHERN MS AGAIN IN VICINITY OF SURFACE BOUNDARY.

PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES AGAIN SATURDAY...AND
FRONTAL BOUNDARY LOOKS TO SET UP ACROSS NORTHERN MS/SOUTHEAST
ARKANSAS. SCATTERED TO NUMEROUS SHRA AND TSRA WILL REDEVELOP
AGAIN...BEST COVERAGE LIKELY TO BE NEAR BOUNDARY. BY SUNDAY...OLD
FRONT BEGINS TO LIFT BACK TO THE NORTH...AND SOMEWHAT DRIER AIR
BEGINS TO MOVE IN FROM THE SOUTH. SHOULD STILL BE PLENTY ENOUGH
MOISTURE/INSTABILITY FOR FAIRLY GOOD COVERAGE OF SCATTERED SHRA/TSRA
SUNDAY...BUT BY MONDAY AS FRONT GETS WELL NORTH OF AREA AND
PRECIPITABLE WATER VALUES DECREASE FURTHER...COVERAGE SHOULD
DIMINISH TO 20 TO 30 PERCENT.

TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL THROUGH THE PERIOD.
BLEND OF AVN/NGM TEMPERATURES SEEMS REASONABLE.

IN THE EXTENDED...AVN SHOWING THAT BEST MOISTURE TRANSPORT WITH
UPPER SYSTEM REMAINS TO THE WEST OF THE FORECAST AREA...WITH
PRECIPITABLE WATER VALUES MUCH LOWER AND K INDEX VALUES ONLY IN THE
LOWER TO MIDDLE 20S OVER MOST AREAS. UPPER RIDGE BEGINS TO BUILD IN
FROM THE EAST WITH MUCH HIGHER 500 MB HEIGHTS. WILL GO WITH A
GRADUAL WARMING TREND AND JUST ISOLATED DIRUNAL CONVECTION TUESDAY
THROUGH FRIDAY.

PRELIMINARY NUMBERS...
JAN 073/091 073/090 073 4645
MEI 071/090 072/090 073 4645

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08

In the hours before

Local storm report, Jul 12, 3:38 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MABEN                     MS   WIND DAMAGE
07/12/02   OKTIBBEHA                      A FEW TREES DOWN.
                                          REPORTED BY OKTIBBEHA
                                          COUNTY EMA.
Special weather statement, Jul 12, 3:41 PM CDT, 5 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT FRI JUL 12 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF
MISSISSIPPI...NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS THIS
AFTERNOON AND EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE FOR
NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND ALL BUT EAST
SECTIONS OF MISSISSIPPI. THE MAIN SEVERE WEATHER POSSIBILITY WILL
BE DAMAGING WIND WITH GUSTS TO 60 MPH.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE LIFT IN THE VERY
MOIST AND UNSTABLE AIRMASS CURRENTLY OVER THE AREA. A SURFACE
BOUNDARY AND THE PRESENCE OF SEVERAL OUTFLOW BOUNDARIES WILL ALSO
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. THE AIR MASS WILL BE MOST
UNSTABLE WEST AND NORTH OF A LINE FROM COLUMBIA TO FOREST TO
ACKERMAN TO COLUMBUS. THE UPPER LEVEL SYSTEM WILL PERSIST OVER
THE REGION THROUGH THE NIGHTTIME HOURS AND WILL MAINTAIN THE
POSSIBILITY OF ISOLATED SEVERE STORMS THROUGH MIDNIGHT. DAMAGING
WIND GUSTS TO 60 MPH ARE POSSIBLE WITH	STORMS TODAY AND TONIGHT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH
TONIGHT.

...FLOODING...
THUNDERSTORMS WILL BE SCATTERED OVER PARTS OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND NORTH AND WEST MISSISSIPPI
THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY RAINFALL MAY RESULT
IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS...MAINLY
WEST AND NORTH OF A LINE FROM BUDE TO VICKSBURG TO KOSCIUSKO TO
COLUMBUS.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE LIFT IN THE VERY
MOIST AND UNSTABLE AIRMASS CURRENTLY OVER THE AREA. A SURFACE
BOUNDARY AND THE PRESENCE OF SEVERAL OUTFLOW BOUNDARIES WILL ALSO
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT. ALTHOUGH THE CHANCE OF
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...THE POSSIBILITY
OF HEAVY RAIN AND PONDING WILL DIMINISH AFTER 10 PM.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 12, 6:01 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
601 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520  PM    BRANDON                   MS   WIND DAMAGE
07/12/02   RANKIN                         SEVERAL TREES DOWN IN
                                          BRANDON. ONE TREE FELL ON
                                          A HOUSE.
Local storm report, Jul 12, 7:26 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    STRINGER                  MS   WIND DAMAGE
07/12/02   JASPER                         A FEW TREES DOWN REPORTED
                                          BY JASPER COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 12, 7:28 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MORGANTOWN                MS   WIND DAMAGE
07/12/02   MARION                         A FEW TREES DOWN ON
                                          HIGHWAY 587 AND 44.
                                          REPORTED BY MARION COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 12, 7:57 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    10SE LORMAN               MS   WIND DAMAGE
07/12/02   JEFFERSON                      TREES DOWN.REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:02 PM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll38 min
Jul 12, 10:15 PM CDTSevere Thunderstorm WarningJANEast Carroll45 min

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.